Thunderstorm Wind, Lyon
- When
- July 9, 8:57 PM CST
- Where
- Lyon County, 5.22 mi ENE of Minneota
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.610, -95.890
Several large tree branches were downed.
Isolated thunderstorms developed and produced localized severe weather events before decreasing in intensity.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Isolated thunderstorms developed and produced localized severe weather events before decreasing in intensity.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 9, 2:26 PM CST, 6 hours 31 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 326 PM CDT Sun Jul 9 2017 .SHORT TERM...(This evening through Monday) Issued at 326 PM CDT Sun Jul 9 2017 A fairly strong northwest upper level jet max was moving into Minnesota early this afternoon with diminishing high based showers ahead of it. Temperatures were soaring in central SD with dew points falling. At 2 pm temperatures were near 100 with dew points in the mid 50s. This was creating an environment in which thunderstorm development will be difficult, but not impossible. The latest model soundings suggest that somewhere close to 105 will allow for possible surface based convection, however CAPE values are generally less than 1000 J/kg. So if thunderstorms can develop will need to watch for strong winds with the inverted v sounding. The other area to watch will have a higher probability for severe thunderstorms but will see a strong cap likely suppress development. Expect thunderstorms to develop in central parts of MN late afternoon and early evening, then progress south or southeast through the evening. The tail end of instability will stretch west into southwest MN and if enough cooling aloft or an outflow boundary can work into the area a few strong to severe storms will be possible. CAPE a little closer to 2000 J/kg and deep layer shear running about 50 knots. The best chance will be from about 7 pm through 11 pm along and east of the Buffalo Ridge. While exceedingly unlikely there may be a small area east of the Buffalo Ridge where enhanced low level shear could allow a brief tornado but confidence right now too low to mention. After this threat diminishes late this evening Monday appears to be dry. Temperatures may end up a little cooler on Monday as a strong outflow from the MN MCS will drop a boundary south into Nebraska. .LONG TERM...(Monday night through Sunday) Issued at 326 PM CDT Sun Jul 9 2017 Upper level over the northern Plains continues to break down Monday night as a shortwave tracks east. Models still uncertain on where exactly this wave will track, however the general agreement takes this feature along the SD and NE border late Monday night into Tuesday morning. Frontal boundary also likely to be draped near the area, possibly near the Missouri Valley into northwest Iowa. Best chance for storms will be along and south of I-90 however if the boundary or wave moves further north or south, this could be adjusted. Second wave digs across the SD/ND border Tuesday evening, but again, models differ in how far south the energy from this wave dips. Looks like the bulk of the forcing remains to our north, however a weak boundary potentially drops across the area Tuesday evening into the overnight hours, which could help spark a few thunderstorms mainly in the evening. Quasi-zonal flow continues into Wednesday, followed by strengthening of the ridge over the Rockies and High Plains into the upcoming weekend. Models bring some skittish precipitation chances during this period, as some waves dive southeast through the northern Plains. Again, models not in good agreement during this period, so uncertainty in the timing or track of any one event is very high. Temperatures remain primarily in the mid 80s to mid 90s during this period. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1209 PM CDT Sun Jul 9 2017 VFR through the period with a chance for low end VFR ceilings along and west of Interstate 29. There will also be a small threat for thunderstorms. One area will be in central SD late afternoon and early evening but developing dry air will likely keep thunderstorms from developing. The other area will be in southwest MN, especially east of the Buffalo Ridge. While the activity is most likely to remain north and east of Marshall and Windom if storms can get into southwest MN they may be severe. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM... AVIATION...08
Hazardous Weather Outlook National Weather Service Sioux Falls SD 330 AM CDT Sun Jul 9 2017 IAZ001-012>014-020>022-031-032-MNZ098-NEZ013-014-SDZ040-055-056- 062-066-067-069>071-100830- Lyon IA-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Rock-Dixon-Dakota-Brookings-Lake-Moody-Minnehaha- Turner-Lincoln SD-Yankton-Clay SD-Union- 330 AM CDT Sun Jul 9 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Temperatures will climb into the lower to middle 90s across the area. Heat index values will approach 95 degrees. Hot and dry conditions, combined with breezy winds will lead to an elevated fire danger concern today. Those outside should use extra caution with fires, grills, or farm equipment. .DAYS TWO THROUGH SEVEN...Monday through Saturday While no widespread rain chances are on the horizon. Widely scattered thunderstorms could be possible from Monday night through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ038-039-050-052>054-057>061-063>065-068-100830- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora- Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme- 330 AM CDT Sun Jul 9 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Temperatures will climb into the upper 90s across the area. Heat index values will approach 100 degrees. Hot and dry conditions, combined with breezy winds will lead to an elevated to high fire danger concern today. Those outside should use extra caution with fires, grills, or farm equipment. An approaching front late this afternoon may aid in developing isolated thunderstorms. While the risk of severe storms is low, strong thunderstorms could produce marginal hail and strong winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday Warm temperatures will continue through the upcoming week, with daily heat index values between 90 and 95 degrees. While no widespread rain chances are on the horizon. Widely scattered thunderstorms could be possible from Monday night through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ002-003-MNZ071-072-080-081-089-090-097-100830- Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles- Jackson-Pipestone- 330 AM CDT Sun Jul 9 2017 This Hazardous Weather Outlook is for portions of northwest Iowa and southwest Minnesota. .DAY ONE...Today and Tonight Temperatures will climb into the upper 80s to lower 90s, with heat index values into the middle 90s. Thunderstorms may form across north central Minnesota later this afternoon. These thunderstorms may move to the south and southeast overnight and could extend westward into Southwest Minnesota and Northern Iowa along the Buffalo Ridge this evening. While the highest risk for thunderstorms will be east of the outlook area, if storms do track into the area they may bring the risk for strong winds of 60 mph and half dollar size hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday Warm temperatures will continue through the upcoming week, with daily heat index values between 90 and 95 degrees. While no widespread rain chances are on the horizon. Widely scattered thunderstorms could be possible from Monday night through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
605 PM CDT SUN JUL 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND GST 1 WSW FAIRFAX 43.02N 98.90W
07/09/2017 M73 MPH GREGORY SD MESONET
CWOP STATION E7290.
&&
AFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
607 PM CDT SUN JUL 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL PLATTE 43.38N 98.85W
07/09/2017 E0.88 INCH CHARLES MIX SD TRAINED SPOTTER
TIME ESTIMATED FROM RADAR.
&&
AFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
608 PM CDT SUN JUL 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 2 WNW PLATTE 43.40N 98.88W
07/09/2017 E0.88 INCH CHARLES MIX SD LAW ENFORCEMENT
TIME ESTIMATED FROM RADAR.
&&
AFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
625 PM CDT SUN JUL 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG 1 SSE FAIRFAX 43.02N 98.88W
07/09/2017 GREGORY SD PUBLIC
4 TO 6 INCH DIAMETER TREE BRANCHES DOWN.
&&
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
629 PM CDT SUN JUL 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG 1 E FAIRFAX 43.03N 98.87W
07/09/2017 GREGORY SD PUBLIC
GRAIN BIN DESTROYED. DOORS TORN OFF TWO
OUTBUILDINGS.
&&
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
639 PM CDT SUN JUL 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL PLATTE 43.38N 98.85W
07/09/2017 E1.00 INCH CHARLES MIX SD PUBLIC
TIME ESTIMATED FROM RADAR.
&&
AFThe Sioux Falls radar (KFSD), 132 km away, was scanning. The volume nearest the first event began at 02:58 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Several large tree branches were downed.
Social Media report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714182, 713683, 713684, 713685, 713686.